Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 7, NWS Grand Junction, CO

August 24, 2012Garfield County, Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 24, 2012, 5:25 PM MDT for Garfield County, Mesa County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2012, 5:25 PM MDT (23:25 UTC)
Expired
Aug 24, 2012, 6:15 PM MDT
In force
50 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Garfield County, CO, Mesa County, CO

The radar

The Grand Junction radar (KGJX), 40 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS55 KGJT 242325
SVRGJT
COC045-077-250015-
/O.NEW.KGJT.SV.W.0007.120824T2325Z-120825T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
525 PM MDT FRI AUG 24 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO...
  NORTHEASTERN MESA COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 615 PM MDT

* AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF PARACHUTE...OR 38 MILES
  NORTHEAST OF GRAND JUNCTION...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARACHUTE AROUND 540 PM MDT.
  COLLBRAN AROUND 615 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BATTLEMENT MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3927 10781 3918 10811 3956 10826 3963 10804
TIME...MOT...LOC 2325Z 338DEG 15KT 3951 10810
WIND...HAIL <50MPH 1.00IN

$$

PF
1 follow-up statement
650 
WWUS55 KGJT 250008
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
608 PM MDT FRI AUG 24 2012

COC045-077-250017-
/O.EXP.KGJT.SV.W.0007.000000T0000Z-120825T0015Z/
MESA CO-GARFIELD CO-
608 PM MDT FRI AUG 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARFIELD AND
NORTHEASTERN MESA COUNTIES WILL EXPIRE AT 615 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.  GARFIELD COUNTY SHERIFF REPORTED MUD DEBRIS FLOWS 
ALONG 215 ROAD 3 MILE NORTHWEST OF PARACHUTE.

LAT...LON 3927 10781 3918 10811 3956 10826 3963 10804
TIME...MOT...LOC 0007Z 338DEG 15KT 3935 10802

$$

PF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:42 PM MDT, 43 minutes earlier.

Area forecast discussion, Aug 24, 4:42 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 PM MDT FRI AUG 24 2012

.UPDATE...
ISSUED AT 441 PM MDT FRI AUG 24 2012

HAVE CANCELLED THE FLASH FLOOD WATCH EXCEPT FOR CO ZONE 010 WHERE
LOCAL HEAVY SHOWERS ARE STILL POSSIBLE DURING THE NEXT 90 MINUTES
OR SO. OVER SOUTHWEST COLORADO...AIR MASS HAS NOT BEEN ABLE TO
DESTABILIZE FROM THE EXTENSIVE CLOUD COVER THIS MORNING INTO EARLY
AFTERNOON. ACROSS THE NORTH WHERE SURFACE HEATING WAS
STRONGER...SCATTERED SHOWERS AND STORMS HAVE DEVELOPED THIS
AFTERNOON AND ARE TRACKING TOWARD THE SOUTHEAST. SOME CELLS WILL
BE TRACKING OVER THE CENTRAL MOUNTAINS WHERE SIGNIFICANT RAINFALL
OCCURRED LAST NIGHT. CELLS HAVE BEEN PULSE STORMS BUT COULD
PRODUCE MUD DEBRIS FLOWS IF ANY STORMS HIT ANY TROUBLED SPOTS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 254 PM MDT FRI AUG 24 2012

THE LOW PRESSURE SYSTEM RESPONSIBLE FOR HEAVY RAIN AND FLASH
FLOODING ON THURSDAY MOVED OVER THE PUEBLO AREA EARLIER THIS
AFTERNOON. AN EXTENSIVE CLOUD SHIELD WRAPPED AROUND THE LOW HAS
LIMITED SHOWERS ACROSS THE CENTRAL AND SOUTHERN PORTION OF THE
FORECAST AREA THROUGH MID-AFTERNOON. MEANWHILE...THE NORTH WAS
CLOUD FREE DURING THE MORNING HOURS AND AS A RESULT SHOWERS AND
THUNDERSTORMS DEVELOPED OVER THE HIGHER TERRAIN EARLY THIS
AFTERNOON...MOVING TO THE SOUTHEAST AT AT 10 MPH.

THE CLOUD SHIELD OVER SOUTHERN COLORADO WAS BEGINNING TO ERODE AND
WITH SIGNIFICANT DEEP MOISTURE OVER THE AREA EXPECT THUNDERSTORMS
WILL BE DEVELOPING SOON. THESE STORMS WILL BE CAPABLE OF LAYING
DOWN HEAVY RAIN AND GIVEN WIDESPREAD RAINFALL RECEIVED OVER THIS
AREA YESTERDAY FLASH FLOODING...MUDSLIDES...AND DEBRIS FLOWS
REMAIN A POSSIBILITY. THEREFORE...WILL CONTINUE THE FLASH WATCH
FOR THE CENTRAL AND SOUTHERN MOUNTAINS AND ADJACENT VALLEYS
THROUGH 6 PM.

DRY NORTHWEST FLOW WILL CONTINUE TO EASE OVER THE REGION DURING
THE NIGHT AND WITH DIURNAL COOLING EXPECT SHOWERS AND
THUNDERSTORMS WILL DECREASE SIGNIFICANTLY BY SUNSET...DIMINISHING
COMPLETELY BY MIDNIGHT. MID-LEVEL DRYING WILL CONTINUE DURING THE
REMAINDER OF THE NIGHT WITH CLEARING OVER THE REGION.

LESS MOISTURE WILL BE AVAILABLE FOR AFTERNOON CONVECTION...BUT
STILL SUFFICIENT RESIDUAL MOISTURE FOR DIURNALLY DRIVEN SHOWERS
AND THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN SATURDAY
AFTERNOON AND EVENING AND FAVORING THE CONTINENTAL DIVIDE AND
SOUTH. DIURNAL PATTERN HOLDS SATURDAY NIGHT WITH SHOWERS AND
THUNDERSTORMS LINGERING INTO THE EARLY EVENING THEN DIMINISHING BY
MIDNIGHT.

HIGHS WILL REBOUND TO NEAR NORMAL SATURDAY AFTERNOON AND OVERNIGHT
LOWS TONIGHT AND SATURDAY NIGHT WILL CONTINUE TO HOVER AROUND AS
WELL.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 254 PM MDT FRI AUG 24 2012

MODELS CONTINUE TO TREND THE FORECAST TOWARDS A WETTER SOLUTION
DURING THE LONG TERM PERIOD. HIGH PRESSURE WILL BUILD OVER COLORADO
EARLY IN THE WEEK WHICH WILL PUT US IN A MORE FAVORABLE POSITION FOR
A RETURN OF MONSOONAL MOISTURE. SO FAR THEY HAVE KEPT WITH A MORE
MODERATE MOISTURE RETURN...BUT HAVE TRENDED WETTER OVER THE PAST FEW
RUNS. AND AT LEAST THROUGH MIDWEEK...MODEL AGREEMENT IS PRETTY GOOD.
BY THE SECOND HALF OF THE WEEK...PACIFIC ENERGY STREAMING OVER THE
NORTHERN TIER STATES WILL FLATTEN THE RIDGE. THIS WILL BRING SOME
DRYING TO THE FORECAST AREA.

TEMPERATURES WILL BE DEPENDENT ON CLOUD COVER AND ANY PRECIPITATION
THAT DOES DEVELOP. GENERALLY TEMPERATURES WILL REMAIN SLIGHTLY
ABOVE SEASONAL NORMALS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 254 PM MDT FRI AUG 24 2012

SCATTERED THUNDERSTORMS RESULTING FROM THE DAYTIME WARMING OF
LINGERING MONSOON MOISTURE WILL CONTINUE THROUGH SUNSET. THIS
ACTIVITY WILL RESULT IN AREAS OF MOUNTAIN OBSCURATION IN HEAVY
RAIN. STORMS MOVING SOUTHWARD FROM HIGHER TERRAIN POSE SOME
THREAT OF MVFR VSBY IN HEAVY RAIN. AIRPORTS MOST LIKELY TO BE
IMPACTED INCLUDE KAJZ... KASE...KGUC...KDRO...AND KPSO. IN
CONTRAST...THE REGION NORTHWEST OF A KCNY-KCAG LINE HAS BEGUN TO
DRY FROM THE NORTHWEST AND ONLY A FEW THUNDERSTORMS ARE EXPECTED
OVER HIGHER TERRAIN.

SHOWERS AND THUNDERSTORMS WILL DECREASE THIS EVENING...DIMINISHING
BY MIDNIGHT YIELDING REGION WIDE VFR CONDITIONS THROUGH SATURDAY
MORNING. RESIDUAL MONSOON MOISTURE WILL FUEL SCATTERED
THUNDERSTORMS...PRIMARILY OVER THE NORTHERN AND CENTRAL COLORADO
MOUNTAINS DURING THE AFTERNOON. A FEW STORMS WILL MOVE
SOUTHEASTWARD OVER THE SOUTHERN VALLEYS LATE IN THE DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR COZ010.

UT...NONE.
&&

UPDATE...PF
SHORT TERM...NL
LONG TERM...EH
AVIATION...NL
Hazardous weather outlook, Aug 24, 4:51 PM MDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
451 PM MDT FRI AUG 24 2012

COZ001>014-017>023-UTZ022>025-027>029-252300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
451 PM MDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

RAINSHOWERS AND EMBEDDED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
OVER THE NORTH AND INTO THE CENTRAL MOUNTAINS. THERE IS STILL
POTENTIAL FOR LOCALLY HEAVY RAINS TO PRODUCE MUD FLOWS IN THE PARK
AND GORE MOUNTAINS OF CENTRAL COLORADO. SO A FLASH FLOOD WATCH
REMAINS IN EFFECT THERE UNTIL 6 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON CONVECTION IS EXPECTED AS HIGH PRESSURE BUILDS IN OVER
THE WEEKEND ALLOWING SOME MONSOONAL MOISTURE TO ENTER SOUTHERN
REGIONS OF UTAH AND COLORADO. THIS CONVECTION IS EXPECTED EACH
AFTERNOON THROUGH THURSDAY WITH MOUNTAINOUS TERRAIN BEING FAVORED
THOUGH COVERAGE AND INTENSITY IS EXPECTED TO VARY DAY BY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 24, 1:41 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
141 PM MDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NNW PAONIA            38.88N 107.60W
08/24/2012  M1.85 INCH       DELTA              CO   COCORAHS

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1200488

MALEKSA
Local storm report, Aug 24, 1:44 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       9 WNW HOTCHKISS         38.85N 107.87W
08/24/2012  M1.29 INCH       DELTA              CO   COCORAHS

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1200489

MALEKSA
Local storm report, Aug 24, 1:46 PM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SW CORTEZ             37.34N 108.59W
08/24/2012  M0.87 INCH       MONTEZUMA          CO   COCORAHS

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1200490

MALEKSA
Local storm report, Aug 24, 1:47 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
147 PM MDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 W MARBLE              39.07N 107.23W
08/24/2012  M0.84 INCH       GUNNISON           CO   COCORAHS

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1200491

MALEKSA
Special weather statement, Aug 24, 2:38 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
238 PM MDT FRI AUG 24 2012

COZ001-002-242100-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
238 PM MDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RIO BLANCO AND SOUTHERN
MOFFAT COUNTIES UNTIL 300 PM MDT...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF RANGELY...OR 48 MILES EAST
OF NAPLES...MOVING SOUTHEAST AT 20 MPH. THE STORM WILL PUSH ACROSS
HWY 40 OVER THE NEXT FEW MINUTES.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELK SPRINGS...

LAT...LON 4029 10811 4008 10824 4025 10874 4042 10865

TB

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:09 PM MDTAreal Flood AdvisoryGJTEagle, Garfield, Gunnison, Mesa, Pitkin2 hr
Aug 23, 8:13 PM MDTFlash Flood WarningGJTMesa6 hr
Aug 23, 8:24 PM MDTFlash Flood WarningGJTEagle, Garfield, Gunnison, Mesa, Pitkin3 hr
Aug 24, 2:38 PM MDTSpecial Weather StatementGJTRio Blanco22 min
Aug 24, 5:32 PM MDTSevere Thunderstorm WarningGJTGarfield, Mesa43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.